Can Z-Pak Be Bad For Your Heart?

ECG printout and stethoscope

The Food and Drug Administration recently strengthened an already existing warning for a commonly used antibiotic, which may increase the risk of abnormal heart rhythms and cardiovascular death.

Physicians frequently use the antibiotic azithromycin (Zithromax), more popularly known as the “Z-Pak,” to treat ear infections, pneumonia, sinus infections, and some skin infections.  However, several studies, including one from the New England Journal of Medicine published last year, has connected this antibiotic with a higher risk of cardiovascular death.

The heart uses electrical pulses to pump blood; however, an arrhythmia can disrupt that rhythm and adversely affect how effectively the heart pumps blood to vital organs. Some forms of arrhythmias, like the speedy torsades de pointes, can be fatal. If a person is prone to a heart arrhythmia, a drug like azithromycin may trigger a life-threatening condition – killing the person within minutes.

That’s why the FDA is warning physicians to reconsider giving this antibiotic to those with known risk factors, such as “an existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms,” or a past history of arrhythmias.

The FDA first released their warning after the New England Journal of Medicine published a study that compared the risk of cardiovascular death in persons treated with different types of antibiotics or no antibiotics at all. After reviewing the heath records of nearly 3 million Tennessee residents, they found that those taking azithromycin were at least twice as likely to die from cardiovascular causes compared to those treated with other antibiotics, like amoxicillin, ciprofloxacin, or no drug at all.

If you’re taking a Z-Pak, don’t stop taking it without talking to your health-care professional first. Discuss any questions or concerns you may have with your doctor – especially if you already have a heart condition. Otherwise, seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking azithromycin.